Pre-Conference Workshops Strand C -– Young Learners & Teens

Archive Copy.

——   Presented by the IATEFL YLT SIG   ——

Virginia Parker

Teaching Teenagers, a Practical Approach to the Challenges of Teaching Adolescents
10:00 – 10:50 am (50 min.)
 
Why are teenagers always so difficult? Adolescent learners present unique challenges to teachers in the L2 classroom, but there are reasons why this is so and solutions to every problem. This workshop will share practical lesson plans and classroom management techniques for those who work with teenage learners.

Presenter Bio-Sketch 
Virginia Parker has been involved in ELT for over 17 years, in a variety of contexts, including teaching, teacher-training, assessments and exams, materials development, and delivering workshops and INSETTs, in Canada, South Korea, the UAE, Myanmar, Malaysia, and Thailand. She has an MA in Applied Linguistics and ELT from the University of Nottingham. 

____________________

Anna Loseva

Teens Thinking and Acting Safely on Social Networks
11:00 – 11:50 am (50 min.)
 

In this session, the presenter will focus on how students can make smart choices in their communication online, critically look at sources of information, and be aware of online ethics and copyright issues while creating their own content. Participants of this workshop will have an opportunity to experience tasks and activities themselves, evaluate their own digital citizenship literacy, and get ideas on integrating this important topic into their classes.

Presenter Bio-Sketch
Anna Loseva has been teaching English for over nine years in a variety of contexts. Since April of this year, she is an English language teacher at the Tokyo campus of Clark Memorial International High School. She is a proud iTDi Associate and can also be found writing off and on for the British Council’s Teaching English website and her own blog.

______________________________________________

Lunchtime Break: 11:50 am — 1:30 pm

______________________________________________

Barbara Hoskins Sakamoto

Moving Beyond 21st Century Skills
1:30 – 2:45 pm (75 min.)
 

What are 21st century skills, really? And, do they have any place in a language class where teachers have limited time and the focus is learning English? Come join us to explore innovative ways to prepare language learners to thrive in the 21st century, and beyond.

Presenter Bio-Sketch
Barbara Hoskins Sakamoto is Director of International Teacher Development Institute (iTDi), co-author of English for Teachers (iTDi.pro) and Let’s Go (OUP), one of the world's best-selling English coursebook series for children. She earned her MATESOL degree in the USA. An EFL teacher and teacher trainer since 1985, she has conducted workshops throughout Asia, the USA, and Latin America.

____________________

Kalyan Chattopadhyay

Critical Language Awareness in Evaluating, Adapting, and Writing Materials
3:00 – 3:50 pm (50 min.)
 
This workshop will focus on ways critical language awareness help to accomplish evaluation, adaptation, and writing of teaching learning materials. Participants will experience a range of critical language awareness-raising activities and will develop a framework for choosing and writing their own materials. 

Presenter Bio-Sketch
Kalyan Chattopadhyay is the Coordinator of IATEFL’s YLT SIG. He has been involved in English language teaching for over 18 years, working as a lecturer, teacher trainer, researcher, and consultant in a range of national and international contexts. He has given plenary and invited talks in Cambodia, China, Nepal, Sri Lanka, Taiwan, Thailand, the UK, and Vietnam. He is a 2014 IELTS Research awardee.

____________________

David Valente

Using Drama and Storytelling to Promote Creativity in Primary ELT
4:00  – 5:15 pm (75 min.) 

 
This workshop will focus on ways storytelling and drama techniques can extend children’s language and develop their creativity. Participants will experience a range of practical ideas for exploiting real storybooks.  

Present Bio-Sketch
David Valente has 17 years experience in ELT, including teacher training and trainer training for primary and secondary contexts. He is Editor of the Children and Teenagers (C&TS) publication for the IATEFL YLT SIG.

 

Back to Pre-Conference Workshops Summary